Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 3, 2012, 12:35 AM CDT for Logan County, Thomas County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 12:35 AM CDT (05:35 UTC)
- Expired
- Aug 3, 2012, 12:50 AM CDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
350
WWUS83 KGLD 030535
SPSGLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 AM CDT FRI AUG 3 2012
KSZ014-028-030550-
LOGAN-THOMAS-
1235 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM LEVANT
TO 6 MILES SOUTH OF RUSSELL SPRINGS...MOVING EAST AT 30 MPH. AT
1227 AM CDT WINONA MEASURED A GUST OF 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED.
THESE WINDS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3945 10082 3876 10082 3874 10148 3913 10148
3914 10139 3945 10139
TIME...MOT...LOC 0534Z 265DEG 25KT 3934 10107 3883 10108
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:35 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 2, 10:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT THU AUG 2 2012 .UPDATE... ISSUED AT 930 PM MDT THU AUG 2 2012 UPDATED THE FORECAST BASED ON THE LATEST RADAR TRENDS. THE LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA NOW ARE EXPECTED TO PERSIST UNTIL AROUND MIDNIGHT BEFORE DISSIPATING AS THEY MOVE INTO THE DRIER AIR ROUGHLY EAST OF A MCCOOK TO GOVE LINE. DURING THE LATE EVENING A STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE WESTERN PART OF THE AREA. HOWEVER SOUNDINGS SHOW THE ENVIRONMENT DRYING OUT UP TO 500MB AHEAD OF THE TROUGH...SO AM NOT EXPECTING ANY STORM DEVELOPMENT BEHIND THE CURRENT LINE OF STORMS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE NIGHT WITH LIGHT WINDS. FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND 100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE 6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION EXPECTED TO DEVELOP BEHIND COLD FRONT...CO-LOCATED IN AREA OF LARGE SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY. IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 518 PM MDT THU AUG 2 2012 VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. LATEST RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS ARE REMAINING TO THE NORTH AND SOUTH OF KGLD AS THEY MOVE EASTWARD. WITH THE COOL OUTFLOW FROM THE STORMS BEING PUSHED WELL INTO KIT CARSON COUNTY...AM NOT ANTICIPATING ANY STORMS MOVING OVER KGLD FOR A COUPLE HOURS BEFORE ANOTHER ROUND OF STORMS MOVE IN. DIFFICULT TO REALLY PINPOINT A TIME FRAME FOR STORMS FOR KGLD. GOING OFF OF LATEST FORECAST AS WELL AS THE HRRR AND TRENDS FROM THE LAST FEW NIGHTS...STORMS SHOULD MOVE NEAR/OVER KGLD DURING THE EARLY EVENING. A STRONGER UPPER LEVEL SHORT WAVE TROUGH MOVES OVER KGLD DURING THE OVERNIGHT HOURS. HOWEVER SOUNDINGS SHOW THE ENVIRONMENT AHEAD OF THE TROUGH DRYING OUT...SO AM NOT ANTICIPATING ANYTHING MORE THAN A CLOUD COVER WITH THE TROUGH PASSAGE. OTHERWISE GUSTY OUTFLOW WINDS FROM THE THUNDERSTORMS TO THE SOUTHEAST SHOULD DIMINISH WITHIN THE NEXT COUPLE OF HOURS IF NOT SOONER. FOR KMCK AM NOT ANTICIPATING THE STORM ACTIVITY TO MAKE IT THAT FAR EAST DUE TO THE DRIER ENVIRONMENT. HOWEVER WILL MONITOR IN CASE ANY OUTFLOW BOUNDARIES TONIGHT DO SPARK STORMS NEAR KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...FOLTZ LONG TERM...JRM AVIATION...JTL
Hazardous weather outlook, Aug 2, 4:40 PM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 340 PM MDT THU AUG 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 340 PM MDT THU AUG 2 2012 /440 PM CDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL...LOCALLY HEAVY RAIN AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY WITH AS A COLD FRONT MOVES ACROSS THE AREA...WITH A SMALL CHANCE FOR STORMS DURING THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS. JRM
In the hours before
Local storm report, Aug 2, 6:38 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 4 ESE WINONA 39.05N 101.17W
08/02/2012 M2.20 INCH LOGAN KS PUBLIC
ACCOMPANIED BY PEA-SIZED HAIL COVERING GROUND.
&&
PMURRAYSpecial weather statement, Aug 2, 10:21 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 921 PM MDT THU AUG 2 2012 COZ091-092-030345- CHEYENNE COUNTY-KIT CARSON COUNTY- 921 PM MDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 910 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF FIRSTVIEW...MOVING NORTHEAST AT 45 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3935 10232 3887 10208 3879 10271 3914 10282 TIME...MOT...LOC 0321Z 239DEG 39KT 3905 10251 024
Special weather statement, Aug 2, 10:57 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT THU AUG 2 2012
COZ092-030430-
CHEYENNE COUNTY-
957 PM MDT THU AUG 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 949 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ARAPAHOE...OR NEAR ARAPAHOE...
MOVING NORTHEAST AT 45 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3904 10230 3904 10205 3876 10205 3871 10230
3895 10248
TIME...MOT...LOC 0357Z 239DEG 39KT 3892 10217
JERRYKSpecial weather statement, Aug 3, 12:06 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1106 PM MDT THU AUG 2 2012 KSZ013-014-027-028-041-042-030520- GREELEY-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA- 1106 PM MDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS...SHERMAN...LOGAN...GREELEY...WICHITA AND WALLACE COUNTIES IN NORTHWEST KANSAS... AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM EDSON TO 11 MILES NORTH OF SELKIRK...MOVING EAST AT 35 MPH. WINDS UP TO 50 MPH ARE EXPECTED. THESE WIND GUSTS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3956 10204 3956 10121 3851 10118 3850 10204 TIME...MOT...LOC 0503Z 265DEG 28KT 3937 10149 3863 10147 LUNDQUIST
Special weather statement, Aug 3, 12:20 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM CDT FRI AUG 3 2012
KSZ014-028-042-030530-
LOGAN-THOMAS-WICHITA-
1220 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS...LOGAN AND WICHITA COUNTIES IN NORTHWEST
KANSAS...
AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF LEVANT TO MARIENTHAL...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH ARE EXPECTED.
THESE WINDS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3851 10156 3870 10156 3870 10148 3913 10148
3914 10139 3938 10139 3938 10098 3869 10098
3870 10112 3851 10112
TIME...MOT...LOC 0519Z 269DEG 29KT 3929 10124 3853 10124
LUNDQUISTSpecial weather statement, Aug 3, 12:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 AM CDT FRI AUG 3 2012
KSZ014-028-030550-
LOGAN-THOMAS-
1235 AM CDT FRI AUG 3 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM LEVANT
TO 6 MILES SOUTH OF RUSSELL SPRINGS...MOVING EAST AT 30 MPH. AT
1227 AM CDT WINONA MEASURED A GUST OF 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED.
THESE WINDS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3945 10082 3876 10082 3874 10148 3913 10148
3914 10139 3945 10139
TIME...MOT...LOC 0534Z 265DEG 25KT 3934 10107 3883 10108
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:06 AM CDT | Special Weather Statement | GLD | Sherman, Wallace | 14 min |
| Aug 3, 12:20 AM CDT | Special Weather Statement | GLD | Logan, Thomas | 10 min |
| Aug 2, 10:21 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Aug 2, 10:57 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.